Delaware, 2004

Damaging Wind in Delaware, May 17, 2004

May 17, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous large tree limbs in and around Georgetown. Pea size hail was also reported with the severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous large tree limbs in and around Georgetown. Pea size hail was also reported with the severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 17, 12:40 PM EST, 46 minutes earlier.

Area forecast discussion, May 17, 12:40 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 PM EDT MON MAY 17 2004

SUITE OF PRODUCTS UPDATED TO ACCOUNT FOR CONVECTION SOUTH AND PATCHY
FOG ALONG SOUTH COAST. NO OTHER CHANGES. PREV AFDS BELOW.

&&

*******************************************************************

EXTENSIVE AREA OF CLDS/FOG ADVECTED DOWNBEACH FROM L.I. THIS MORNING
INTO CENTRAL NJ AND COASTAL AREAS TO OCEAN CO. VSBYS VARY
BUT SAFE TO SAY LESS THAN 2 AND EVEN NEAR ZERO IN SOME AREAS. ZONES
HAVE BEEN UPDATED FOR THAT AND LOWERED TEMPS. AS DAY WEARS ON SOME
LIFTING OF THE CLD DECK WILL OCCUR BUT MESO ETA SHOWS E-NE WINDS
PREVAILING FOR GOOD PART OF THE MRNG/AFTN HRS.

MARINE CHANGES TO REFLECT FOG HAVE BEEN SENT ALONG WITH MWS.

SEE YA

EBERWINE

***
EARLIER AFD BELOW

AT 430 AM, THE REMNANTS OF THE FRONTAL BOUNDARY SEEMED TO EXTEND
FROM LOWER CHESTER COUNTY, ACROSS WILMINGTON AND VINELAND TO ABOUT
MARGATE AND LONGPORT, THEN OFF OF THE COAST.  A FEW SPOTTY SHOWERS
HAD DEVELOPED ALONG THE FRONT.  WITHOUT MUCH TO SUSTAIN THEM, THE
SHOWERS SHOULDNT HANG AROUND FOR VERY LONG.  WELL KEEP AN EYE ON
THEM.  MEANWHILE, THE FRONT SHOULD CONTINUE TO DISSIPATE THIS
MORNING.

OTHER THAN THE ISOLATED SHOWERS ALONG THE FRONTAL BOUNDARY EARLY
THIS MORNING WE SHOULDNT NEED TO MENTION ANY PRECIP FOR TODAY.  WE
WILL HOWEVER NEED TO MONITOR THE STRATUS AND FOG APPROACHING FROM
THE NORTHEAST.  AT ITS PRESENT RATE OF SPREAD IT SHOULDNT REACH
OUR NORTHERN COAST UNTIL AFTER DAYBREAK.  OUR THINKING IS THAT ONCE
THE SUN BEGINS TO HEAT THE LAND SURFACES THE STRATUS AND FOG WONT
BE ABLE TO MAKE MUCH PROGRESS INLAND.  BY TONIGHT WELL BE UNDER A
MORE SOUTHERLY FLOW WHICH SHOULD PREVENT THE STRATUS AND FOG FROM
PENETRATING TOO FAR INTO OUR FORECAST AREA.  PERHAPS IT MIGHT JUST
AFFECT MIDDLESEX COUNTY, MONMOUTH COUNTY AND NORTHERN OCEAN COUNTY
FOR A TIME.

FOR TONIGHT SOME LEFTOVERS FROM CONVECTION THAT IS EXPECTED TO
DEVELOP TO OUR SOUTHWEST SHOULD RIDE UP THE APPALACHIANS.  AS A
RESULT, WELL MENTION A CHANCE OF SHOWERS FOR ALL OF OUR COUNTIES TO
THE WEST AND NORTH OF PHL.

FOR THE REMAINDER OF THE FORECAST PERIOD WEVE PARED DOWN THE
MENTIONS OF PRECIP.  WELL REINTRODUCE THE CHANCE OF PRECIP TO OUR
NORTHERN ZONES ON TUESDAY AFTERNOON AS OUR NEXT FRONTAL BOUNDARY
APPROACHES FROM THE NORTHWEST.  FROM THERE, WELL GRADUALLY SPREAD
THE CHANCE POPS TO THE SOUTHEAST ON TUESDAY EVENING AND TUESDAY
NIGHT.  THE FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS OUR
SOUTHERN COUNTIES, MUCH AS THE PRESENT FRONT HAS.  WELL GRADUALLY
REMOVE THE MENTION OF CHANCE POPS FROM NORTH TO SOUTH DURING THE
PERIOD FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS THE FRONT
WASHES OUT AND SLIGHTLY DRIER AIR BUILDS ACROSS OUR NORTHERN
COUNTIES.

THE ONLY OTHER MENTION OF PRECIP IN THE FORECAST PERIOD WILL BE
CONFINED TO THE VICINITY OF THURSDAY NIGHTS COLD FRONT.  THAT FRONT
IS EXPECTED TO MAKE IT THROUGH OUR ENTIRE FORECAST AREA AND IT
SHOULD USHER IN A PERIOD OF DRY WEATHER FOR FRIDAY AND PERHAPS FOR
THE ENTIRE COMING WEEKEND. - IOVINO
&&

.MARINE...
WEAK PRESSURE SYSTEMS WILL HELP KEEP WINDS AND SEAS RELATIVELY LOW
THROUGH THE WEEK...ALTHOUGH A S TO SW FLOW AHEAD OF AN APPROACHING
COLD FRONT MAY PUSH SEAS TO NEAR SCA CRITERIA NEAR THE NRN BOUNDARY
OF OUR WATERS TUE NIGHT. - RPW
&&

.AVIATION...
SCT TO BKN AC THIS MRNG WILL GIVE WAY TO SCT AND THEN BKN SC LATER
TODAY. AREAS OF FOG HAVE DEVELOPED...ESPECIALLY WHERE SHOWERS
OCCURRED LAST NIGHT. THE FOG IS NOT DENSE...WITH MIV BEING THE ONLY
REPORTING STATION BELOW 2 MILES AS OF 4 AM. IT SHOULD BURN OFF
RATHER QUICKLY AFTER SUNRISE. A LARGE AREA OF ST MOVING DOWN FROM
THE NEW ENGLAND COASTAL WATERS WILL BE APPROACHING OUR REGION TODAY
BUT I DONT EXPECT IT TO BE ABLE TO MOVE INLAND DURING THE DAYLIGHT
HOURS. ONCE THE SUN SETS...ITS A DIFFERENT STORY. QUESTION IS...HOW
FAR INLAND WILL IT GET AND HOW WILL IT HOLD TOGETHER AS THE WINDS
SWING FROM SE TO S. FOR NOW WILL BRING DOWN TO IFR...BUT MAY THROW
IN A TEMPO GROUP FOR LIFR FOR SEVERAL HOURS. - RPW
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&
Hazardous weather outlook, May 17, 4:30 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT MON MAY 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
530 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 17, 1:04 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT MON MAY 17 2004

DEZ002>004-172000-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
204 PM EDT MON MAY 17 2004

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID AFTERNOON. THE
HEAVIEST ACTIVITY BETWEEN 1 AND 2 PM HAS BEEN OVER CENTRAL AND
EASTERN SUSSEX COUNTY NORTHWARD INTO EXTREME SOUTHERN KENT COUNTY
DELAWARE. SOME OF THESE STORMS WILL YIELD VERY HEAVY RAIN...WITH
ISOLATED LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES IN AN HOUR.
ALSO...BE ALERT FOR BRIEF WIND GUSTS TO 45 MILES AN HOUR...AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORMS ARE EXPECTED TO MOVE
SLOWLY NORTHEAST DURING THE AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 17, 1:26 PM EST
Where
Sussex County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -75.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398866.